Lightning, Rankin
- When
- August 20, 11:10 AM CST
- Where
- Rankin County, Value
- Property damage
- $7,000
- Reported by
- NWS Employee
- Coordinates
- 32.280, -90.000
Lightning damaged the clubhouse roof and chimney at the Highpoint Apartment Complex in Brandon.
Showers and thunderstorms developed across the region in association with a frontal system. Gusty winds, small hail, and flash flooding were reported across the region with some of this activity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Showers and thunderstorms developed across the region in association with a frontal system. Gusty winds, small hail, and flash flooding were reported across the region with some of this activity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 20, 9:45 AM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE JACKSON MS 1045 AM CDT THU AUG 20 2009 .DISCUSSION... UPDATE... AN OUTFLOW BOUNDARY ASSOC WITH A CONVECTIVE COMPLEX AND COLD POOL OVER AR/WRN TN/NRN MS CONTINUES TO PROPAGATE SWD INTO NW PORTIONS OF THE FORECAST AREA. THIS BOUNDARY IS OUT-RUNNING UPPER LEVEL SUPPORT AND STRONGER LOW LEVEL FLOW OVER CNTRL AR...BUT SFC DESTABILIZATION WITH DIURNAL HEATING AHEAD OF THE BOUNDARY (MU CAPE NEAR 3000 J/KG) IS HELPING TO SUSTAIN THE BOUNDARY AND ASSOC TSTM ACTIVITY. FOR NOW THE TSTMS ARE NOT APPROACHING STRONG/SVR THRESHOLDS AND EXPECT THE BOUNDARY TO EVENTUALLY SLOW DOWN AND STALL OUT AS IT RUNS OUT OF UPPER LEVEL SUPPORT. OVER SE PORTIONS OF THE FORECAST AREA...A SIMILAR TROPICAL ENVIRONMENT TO THE PAST FEW DAYS EXISTS AND EXPECT SHOWERS/TSTMS TO BECOME NUMEROUS WITH CONTINUED HEATING AND DESTABILIZATION (MU CAPE NEAR 4000 J/KG) AND VERY LITTLE CIN PRESENT. WEAK MID LEVEL LAPSE RATES AND LOW CONVECTIVE TEMPERATURES SHOULD MITIGATE STRONG MICROBURST POTENTIAL THIS AFTN. FOR TONIGHT...LATEST MODEL GUIDANCE INCLUDING LOCAL WRF SUGGEST POTENTIAL FOR ANOTHER CONVECTIVE COMPLEX TO MOVE INTO NRN PORTIONS OF THE FORECAST AREA TONIGHT IN ASSOCIATION WITH THE STRONG SHORTWAVE TROUGH OVER THE MID MS VALLEY AND FAVORABLE JET DYNAMICS. THE BEST LOW-LEVEL THETAE ADVECTION WILL SET UP ALONG THE HWY 82 CORRIDOR LATE TONIGHT WITH THE LOCAL WRF SHOWING A LINEAR CONVECTIVE SYSTEM MOVING IN AFTER MIDNIGHT. HOWEVER...BASED ON RECENT EXPERIENCES WITH MODEL-HANDLING OF CONVECTIVE COMPLEXES AND EXPECTATION FOR COLD-POOLING...BELIEVE MODELS MAY BE TOO SLOW WITH SOUTHWARD PROPAGATION OF THIS FORECASTED SYSTEM. WITH MID LEVEL FLOW OF 20-30KTS HELPING TO ORGANIZE STORMS...DAMAGING WIND GUSTS AND SOME HAIL WILL BE A POSSIBILITY...ESPECIALLY IF STORMS CAN MOVE IN PRIOR TO MIDNIGHT WHEN INSTABILITY WOULD BE GREATER. FOR FRIDAY...IF THE FASTER OUTFLOW BOUNDARY SOLUTION PANS OUT TONIGHT...THEN TSTMS MAY BE LIMITED MORE TO SOUTHEAST PORTIONS OF THE FORECAST AREA (SOUTH OF I-20) FRIDAY BECAUSE UPPER LEVEL SUPPORT WILL BE WANING AND LOW LEVEL FLOW WILL BECOME MORE NWRLY BY 18Z FRIDAY. /EC/ LONG TERM...DUE TO SLIGHT MODEL DIFFERENCES ON THE SPEED OF THE COLD FRONTAL PASSAGE ACROSS THE REGION EARLY SATURDAY THE FORECAST WILL MAINTAIN ISOLATED SHOWERS OVER SERN ZONES SATURDAY MORNING BEFORE DRYING THINGS OUT DURING THE AFTERNOON. OTHERWISE GENERALLY DRY CONDITIONS WILL CONTINUE IN THE LONG TERM INTO NEXT WEEK. WILL SEE HEALTHY COLD AIR ADVECTION DURING THE DAY SATURDAY IN THE WAKE OF THE FRONT. MODELS INDICATE A RELATIVELY DEEP 850 TEMP TROUGH OVER THE REGION AND MODEL SOUNDINGS SUGGEST A WEAK INVERSION SETTING UP AROUND 850 MB SATURDAY AFTERNOON. THIS SUGGESTS THE POSSIBILITY OF PERSISTENT CLOUD COVER SATURDAY AS MOISTURE GETS TRAPPED BENEATH THE INVERSION WITH SCT-BKN STRATOCU POSSIBLE THROUGH THE DAY. WITH SUCH VIGOROUS COLD AIR ADVECTION AND THE POSSIBILITY OF A LOW LEVEL MOISTURE CAP...HAVE CUT HIGHS A COUPLE OF DEGREES FOR SATURDAY AFTERNOON. OTHERWISE GENERALLY FOLLOWED MOS TEMP NUMBERS... PARTICULARLY THE SLIGHTLY COOLER TREND ON LOWS. THE SRN PORTIONS OF THE LONG WAVE TROUGH THAT MOVES INTO THE ARKLAMISS REGION THIS WEEKEND WILL STALL JUST TO OUR EAST...GETTING CUT OFF FROM THE WESTERLIES AND CAUGHT BETWEEN UPPER RIDGING OVER THE PLAINS AND ATLANTIC RIDGING THAT DEVELOPS IN THE WAKE OF HURRICANE BILL. THIS UPPER TROUGH EVENTUALLY DIGS TO THE SW INTO THE LOWER MS VALLEY...ITS PRIMARY EFFECT BEING TO REINFORCE MID/UPPER COOLING OVER THE AREA. A WEAK LOW LEVEL TROUGH SHIFTS WWD ACROSS THE LOWER MS VALLEY IN RESPONSE TO THE DIGGING UPPER FEATURE. MOISTURE REMAINS LIMITED BUT VERY SLOWLY BEGINS TO INCREASE IN LOW LEVEL S/SELY FLOW THAT DEVELOPS IN THE WAKE OF THE LOW LEVEL TROUGH EARLY NEXT WEEK. WILL SEE INCREASING 850 MB THETAE ADVECTION MONDAY AND WEAK LOW LEVEL WARM AIR ADVECTION TUE INTO WED. DEEPER MOISTURE RETURN IS HELD OFF INTO WED AND MOS LOOKS REASONABLE KEEPING THE FORECAST DRY AND INTRODUCING SLIGHT CHANCES OF SHOWERS IN THE LATE TUE/WED TIME FRAME. WARM AIR ADVECTION WILL RESULT IN WARMER TEMPERATURES...ESPECIALLY FOR AFTERNOON HIGHS...EARLY NEXT WEEK. THE AI MASS WILL BE MODERATED SLOWLY ENOUGH TO ALLOW OVERNIGHT LOWS TO LINGER IN THE 60S INTO MID WEEK AT MANY LOCATIONS. && .AVIATION...LOW CLOUDS AND PATCHY FOG CONTINUE BURNING OFF ACROSS MUCH OF THE REGION THIS MORNING...GIVING WAY TO MVFR AND VFR CONDITIONS. THIS TREND WILL CONTINUE INTO THE AFTERNOON...WITH A MOIST ENVIRONMENT REMAINING IN PLACE. ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE FORMING SOUTHEAST OF A LINE FROM KMEI TO BUDE...AND ARE MOVING NORTHEAST AROUND 15 KT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE DRIFTING SOUTHEAST AROUND 10 KT NORTH OF A GREENWOOD TO GREENVILLE LINE. A WEAKENING OUTFLOW BOUNDARY PRECEDES THIS ACTIVITY...FOLLOWED BY NORTH WINDS AROUND 10 KT. AFTER 20/1700 UTC...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE SOUTHEASTERN TWO-THIRDS OF MISSISSIPPI...WITH KMEI AND KHBG HAVING THE BEST CHANCE OF EXPERIENCING THIS ACTIVITY. A FEW ISOLATED SHOWERS AND THUNDERSTORMS COULD DEVELOP OVER NORTHWESTERN AREAS ALONG THE OUTFLOW BOUNDARY AS WELL. THE MAIN THREATS WITH THE STORMS THIS AFTERNOON AND EARLY EVENING WILL BE HEAVY RAINFALL...ALONG WITH WIND GUSTS TO 35 KT. MOST OF THE ACTIVITY WILL BEGIN TAPERING OFF BY MID-EVENING. HOWEVER...A COLD FRONT APPROACHING FROM THE NORTH WILL LIKELY AID IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS NORTHWEST OF THE AREA BY EARLY EVENING...WHICH WILL MOVE ACROSS SOUTHEAST ARKANSAS AND NORTH CENTRAL MISSISSIPPI AFTER 21/0000 UTC...POTENTIALLY IMPACTING AREAS AROUND KGWO AND KGLH. SOME OF THESE STORMS COULD CONTAIN WIND GUSTS UP TO 50 KT...ALONG WITH HEAVY RAINFALL. IFR AND LIFR CONDITIONS WILL BE POSSIBLE WITH ANY SHOWERS AND STORMS TODAY AND TONIGHT. LOW CLOUDS AND PATCHY FOG COULD DEVELOP ONCE AGAIN IN CENTRAL AND SOUTHERN AREAS...RESULTING IN MVFR AND IFR CONDITIONS. /COHEN/ && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 920 AM CDT THU AUG 20 2009 ARZ074-075-LAZ007>009-015-MSZ018-019-025>037-040>042-211030- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY- LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA- ISSAQUENA-SHARKEY-YAZOO- 920 AM CDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS TO 60 MPH...HAIL AND VERY HEAVY DOWNPOURS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING OVER PORTIONS OF THE DELTA. LOCALLY HEAVY RAIN WILL LIKELY LEAD TO THE PONDING OF WATER ON ROADS AND MAY LEAD TO MINOR FLOODING OF POOR DRAINAGE AREAS. ONCE DAYTIME HEATING DESTABILIZES OUR TROPICAL AIRMASS BY THIS AFTERNOON...A POTENT UPPER LEVEL DISTURBANCE AND AN APPROACHING COLD FRONT WILL AID THUNDERSTORM DEVELOPMENT INTO THE EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED THIS AFTERNOON AND EVENING. LAZ016-023>026-MSZ038-039-043>066-072>074-211030- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WINSTON-NOXUBEE- MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON- LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON- ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON- JONES-MARION-LAMAR-FORREST- 920 AM CDT THU AUG 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND EAST CENTRAL LOUISIANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS OF 40 TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FRIDAY AFTERNOON. THESE THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT THAT WILL BE DROPPING THROUGH THE AREA DURING THE HEAT OF THE DAY. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. COHEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1140 AM CDT THU AUG 20 2009 MSZ048-201730- HINDS MS- 1140 AM CDT THU AUG 20 2009 ...THUNDERSTORMS WITH HEAVY RAINFALL MOVING ACROSS JACKSON... THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN WILL BE MOVING ACROSS THE CITY OF JACKSON THROUGH NOON. RAINFALL AMOUNTS OF UP TO TWO INCHES CAN BE EXPECTED AND THIS MAY CAUSE SOME FLOODING OF POOR DRAINAGE AREAS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO POSSIBLE. EEC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1153 AM CDT THU AUG 20 2009 MSZ043-048-049-201735- HINDS MS-RANKIN MS-MADISON MS- 1153 AM CDT THU AUG 20 2009 ...STRONG THUNDERSTORMS WITH HEAVY RAIN MOVING ACROSS THE JACKSON METRO AREA... A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 35 TO 45 MPH WINDS AND FREQUENT LIGHTNING STRIKES WERE MOVING EAST ACROSS JACKSON...AND INTO THE MADISON TO BRANDON AREAS AT 1150 AM CDT. TORRENTIAL DOWNPOURS WILL PRODUCE A QUICK ONE TO TWO INCHES OF RAIN AND THIS COULD LEAD TO FLOODING OF POOR DRAINAGE AREAS. ANY BOATERS OUT ON THE ROSS BARNETT RESERVOIR SHOULD GET TO SHORE AND TAKE SAFE SHELTER UNTIL THE STORMS PASS. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN EXTREME SOUTH CENTRAL MADISON...CENTRAL RANKIN AND EAST CENTRAL HINDS COUNTIES SHOULD MONITOR THIS STORM CLOSELY. EEC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1208 PM CDT THU AUG 20 2009 MSZ019-034-035-041-201735- SUNFLOWER MS-WASHINGTON MS-HUMPHREYS MS-SHARKEY MS- 1208 PM CDT THU AUG 20 2009 ...STRONG STORMS MOVING ACROSS THE AREA... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES EAST OF ESTILL AT 1207 PM CDT...MOVING EAST AT 25 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN NORTHEASTERN SHARKEY...NORTHWESTERN HUMPHREYS...EAST CENTRAL WASHINGTON AND SOUTHERN SUNFLOWER COUNTIES SHOULD MONITOR THIS STORM CLOSELY. COHEN
The Jackson/Brandon,MS radar (KDGX), 1 km away, was scanning. The volume nearest the first event began at 17:10 UTC.
18 thunderstorm wind, 3 flash flood, 2 lightning, 1 hail. Local standard time, as filed.
Lightning damaged the clubhouse roof and chimney at the Highpoint Apartment Complex in Brandon.
Some trees were blown down on Freetown Road.
Lightning struck a house just south of Morton and caused a fire which burned the entire house.
Locally heavy rainfall caused flooding and standing water on some area roadways.
Wind gusts were estimated at 60 MPH in the House Community.
Some trees were blown down along Burton Road.
A couple of trees were blown down on some roads in Forest.
A few trees were blown down around Morton.
An estimated 65 MPH wind gust was reported in the Forest area.
A few trees and some power lines were blown down on Nathan Jones Road.
A few trees were blown down across some area roads.
Several trees were blown down in Louin.
Two trees were blown down. Wind gusts were estimated at 70 MPH.
A few trees were blown down on County Road 18-5A, between Sylvarena and Bay Springs, just south of Highway 18.
Large limbs and several large trees were blown down.
Several large limbs and trees were blown down.
A few trees were blown down across County Road 54.
Several large limbs were blown down along with a few trees.
A few trees were blown down on County Road 289.
There was high water on Thompson Avenue in town which inundated one residence.
A few trees were blown down around Hebron and Big Creek W.M.A.
An estimated wind gust of 65 MPH was reported northwest of Moselle.
A few roads were flooded along with standing water on some area roadways as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193886, 193887, 195673, 193888, 193889, 193896, 193891, 193892, 193895, 193893, 193894, 193898, 193990, 193897, 193987, 193986, 193985, 193993, 193992, 194059, 194060, 194061, 194062, 194064.